Alert archive / Rhode Island / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

August 14, 2021Washington County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Aug 14, 2021, 6:26 PM EDT for Washington County, Rhode Island. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 6:26 PM EDT (22:26 UTC)
Expired
Aug 14, 2021, 7:30 PM EDT
In force
64 min
Issued by
NWS Boston/Norton, MA
Hail
0.00 in
Wind
40

County Washington County, RI

The radar

The Boston radar (KBOX), 81 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS81 KBOX 142226
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
626 PM EDT Sat Aug 14 2021
 
RIZ006-142330-
Washington RI-
626 PM EDT Sat Aug 14 2021

...A thunderstorm will impact portions of central Washington County 
through 730 PM EDT...

At 625 PM EDT, Doppler radar was tracking a thunderstorm over Gales 
Ferry, or near Norwich, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
South Kingstown, Westerly, Narragansett, Hopkinton, Charlestown and
Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4133 7190 4132 7185 4134 7183 4141 7184
      4142 7180 4152 7179 4149 7146 4137 7150
      4138 7153 4137 7153 4136 7163 4133 7171
      4133 7179 4131 7185
TIME...MOT...LOC 2225Z 282DEG 21KT 4146 7207 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Chai

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:29 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 14, 3:29 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
329 PM EDT Sat Aug 14 2021

.SYNOPSIS...
Tranquil, seasonable and much lower humidity levels expected
Sunday into early next week with high pressure in control.
Temperatures remain seasonable for much of the upcoming week,
but becomes more muggy and unsettled for mid late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

330 PM Update...

Through 8 PM

Still an outside chance for some thunderstorms to develop south
of the I-90 corridor over the next couple of hours. North of
I-90 west/northwest flow has already begun to take over which is
limiting surface convergence and the lift necessary to initiate
convection. Further to the south there is a convergence zone
that may be sufficient enough to initiate a second round of
convection for areas along the south coast as well as The Cape
and Islands. SPC mesoanalysis reveals there area to have a
marginally favorable environment for strong to severe
thunderstorms with >750 J/Kg of MLCAPE and 25-30 knots of
effective bulk shear. Have given about a 20-30% chance of of
showers and storms to develop before 8PM. By that time the front
will be nearly through southern New England.

Tonight.

Finally some relief! Skies clear tonight behind the
passing cold front as northwest flow takes over and ushers much
drier air into southern New England. Dewpoints plummet into the
mid 50s while temperatures fall into the mid-upper 60s. Cape and
Islands stay a bit warmer in the low 70s.&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

.Tomorrow.

Nothing short of a perfect summer day (if you like dry
conditions, light winds, clear skies, and warm weather). High
pressure builds in behind the passing cold front along with an
extremely dry column. PWATs fall well below an inch for the
entirety of southern New England. At the surface we may see
dewpoints fall as low as the upper 40s over the interior, which
would be around a 25 degree difference from what we experienced
this afternoon! South coast Cape and Islands will hold a bit
more moisture with the proximity to the ocean (dewpoints in the
60s). Nonetheless, the atmosphere will be feeling far more
comfortable than the previous 5 days. Temperatures remain on the
warmer side with highs topping out in the low 80s for many
areas. Sea breeze comes into play during the afternoon as the
northerly winds will be on the weaker side. This will keep the
coastal areas a bit cooler in the upper 70s.

.Tomorrow Night.

Center of surface high pressure system settles over New England
Sunday night. This will keep conditions very quiet. Clear skies
and light/variable winds should allow for strong radiational
cooling that will support low temperatures in the low-mid 50s
for many areas. Cape and Islands stay a bit warmer in the upper
50s/low 60s.

&&
.LONG TERM /MONDAY THROUGH SATURDAY/...

Highlights

* High pressure remains in control on Monday and shifts offshore by
  Tuesday. This brings dry and quiet weather with seasonable
  temperatures to start the work week.

* Oppressive humidity but more tolerable heat compared to the recent
  heat wave returns mid to late in the week with increasing
  opportunities for showers and thunderstorms. Localized sea breezes
  could help cool off coastal locations during the afternoon hours.

Details...

We continue to get a brief reprieve from the tropical heat and
humidity early in the work week with surface high pressure in
control and the H5 trough bringing cooler and drier air into New
England. 850mb temps +12 to +14C along with westerly flow should
bring near average to just above average high temperatures in the
low to mid 80s with relatively cool nights in the upper 50s to low
60s, except for mid 60s in the urban population centers due to heat
island effect. Enjoy the lower humidity as unfortunately it will not
last.

Heading into mid to late in the work week, oppressive humidity looks
to return as PWATs rise to near 2 inches or near maximum according
to SPC sounding climatology for Chatham, MA. Bermuda High expands
further westward to the Atlantic seaboard and the EC ENS shows 500mb
heights rising to 594 Dm. Bear in mind that this is ensemble
guidance, so would not be surprised to see actual H5 heights closer
to 600 Dm. The silver lining is that temperatures are expected to be
somewhat more tolerable than the heat wave we just experienced.
850mb temps top out around +16 to +18C with 925mb temps around +20
to +22C (instead of +28 to +30C for the past couple of days!). So
largely stuck to National Blend (NBM) guidance to yield highs in the
mid to upper 80s as it does not look like hugely anomalous heat at
the moment. But dew points in the low to mid 70s will likely make
people yearn for fall. Low probability of requiring Heat Advisories
but bear in mind that a combination of air temp of 86F and dew point
of 75F yields a heat index of 95F, which is the minimum threshold
for a Heat Advisory. Coastal locations may see localized sea breezes
given the overall light flow on a mesoscale level, but we will fine
tune those details in future updates.

Rainfall wise, other than diurnally driven showers and
thunderstorms, we will have tropical moisture associated with the
remnants of Fred advect into the region by late in the work week,
which explains the anomalously high PWATs. So locally heavy
downpours are possible mid to late in the work week. In addition,
there are indications of a weak upper level trough traversing the
region in the Thu/Fri timeframe, so a few strong thunderstorms are
possible given the decent amount of instability from the deep
humidity and warm temperatures in place.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Through 00Z

VCSH and VCTS through mid-afternoon as a cold front pushes
through the region. Otherwise VFR ceilings and visibility.
Winds shifts from west to north/northwest.

Tonight...High confidence.

VFR. Northwest winds may be gusty at times up to 20 knots over
The Cape and Islands.

Sunday...High confidence.

VFR with NW winds around 5 kts approaching 10 kts for the coast.
Local sea breezes expected.

KBOS Terminal...High confidence in TAF. Possible TS 17-23Z.

KBDL Terminal...Moderate confidence in TAF. Mainly SHRA with
frontal passage around 18-20Z. Not completely out of the
question there could be a rumble of thunder.

Outlook /Monday through Thursday/...

Monday through Tuesday Night: VFR.

Wednesday through Wednesday Night: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.

Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Monday Night - High Confidence

Cold front passes over the coastal waters this evening
resulting in a wind shift to the north/northwest. This will come
along with somewhat gusty winds topping out around 20 knots.
Wind gusts should stay below SCY criteria. Seas generally in the
1-3 foot range. Wind gusts settle down Sunday night into Monday
as the center of a surface high pressure system settles over
New England.

/Outlook /Monday through Thursday/...

Monday through Wednesday: Winds less than 25 kt.

Wednesday Night: Winds less than 25 kt. Slight chance of rain
showers.

Thursday: Winds less than 25 kt. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Chai/RM
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...Chai
AVIATION...Chai/RM
MARINE...Chai/RM
Hazardous weather outlook, Aug 14, 4:35 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
435 PM EDT Sat Aug 14 2021

CTZ002>004-MAZ002>019-026-RIZ001>005-152045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
435 PM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-152045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
435 PM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ006>008-152045-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
435 PM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 14, 12:35 PM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1235 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     MARINE TSTM WIND SANDWICH                41.76N  70.50W
08/14/2021  M50 MPH          BARNSTABLE         MA   AMATEUR RADIO

1222 PM     TSTM WND DMG     SANDWICH                41.76N  70.50W
08/14/2021                   BARNSTABLE         MA   AMATEUR RADIO

            MANY LARGE BRANCHES DOWN ON SANDWICH ROAD AT BEN ABBEY
            DRIVE. LARGE BRANCHES WERE ALSO DOWN ON WIRES ON TYLER
            DRIVE.

&&

EVENT NUMBER BOX2102842 BOX2102843

FRANK
Local storm report, Aug 14, 1:23 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
123 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     BOURNE                  41.73N  70.61W
08/14/2021                   BARNSTABLE         MA   AMATEUR RADIO

            2 LARGE LIMBS DOWN ON PURITAN ROAD AT WALL ST

1215 PM     TSTM WND DMG     BOURNE                  41.73N  70.61W
08/14/2021                   BARNSTABLE         MA   AMATEUR RADIO

            TWO TREES DOWN ON WIRES ON SNOW CIRCLE

1220 PM     MARINE TSTM WIND SANDWICH                41.76N  70.50W
08/14/2021  M50 MPH          BARNSTABLE         MA   AMATEUR RADIO

1222 PM     TSTM WND DMG     SANDWICH                41.76N  70.50W
08/14/2021                   BARNSTABLE         MA   AMATEUR RADIO

            MANY LARGE BRANCHES DOWN ON SANDWICH ROAD AT BEN ABBEY
            DRIVE. LARGE BRANCHES WERE ALSO DOWN ON WIRES ON TYLER
            DRIVE.

&&

EVENT NUMBER BOX2102844 BOX2102845 BOX2102842 BOX2102843

RC
Special weather statement, Aug 14, 6:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
626 PM EDT Sat Aug 14 2021

RIZ006-142330-
Washington RI-
626 PM EDT Sat Aug 14 2021

...A thunderstorm will impact portions of central Washington County
through 730 PM EDT...

At 625 PM EDT, Doppler radar was tracking a thunderstorm over Gales
Ferry, or near Norwich, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Kingstown, Westerly, Narragansett, Hopkinton, Charlestown and
Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 7190 4132 7185 4134 7183 4141 7184
      4142 7180 4152 7179 4149 7146 4137 7150
      4138 7153 4137 7153 4136 7163 4133 7171
      4133 7179 4131 7185
TIME...MOT...LOC 2225Z 282DEG 21KT 4146 7207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Chai

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:48 PM EDTSpecial Weather StatementBOXFranklin57 min
Aug 14, 12:04 PM EDTSpecial Weather StatementBOXBarnstable56 min
Aug 14, 12:07 PM EDTSpecial Marine WarningBOX68 min
Aug 14, 12:08 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth27 min

Nearby

Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.